Illinois, 2010

Hail and Lightning Strike in Illinois, April 6, 2010

April 6, 2010 · NWS LOT · 8 events in 2 counties and zones

Strong to severe thunderstorms moved across parts of northern Illinois during the morning hours of April 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of northern Illinois during the morning hours of April 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 6, 2:43 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 6, 2:43 AM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
343 AM CDT TUE APR 6 2010

.DISCUSSION...
315 AM CDT

ONGOING SEVERE WEATHER WINDING DOWN IN THE WEE HOURS. ONE LAST
CLUSTER OF STORMS MOVING THROUGH IOWA WILL IMPACT AREAS MAINLY
NORTH OF I-88 THROUGH MID MORNING. NEXT FORECAST CONCERNS WILL BE
WARM WINDY CONDITIONS TODAY FOLLOWED BY ANOTHER BOUGHT OF
THUNDERSTORMS...POSSIBLY SEVERE TONIGHT...THEN MAJOR COOLING FOR
WEDNESDAY AND THURSDAY.

SERIES OF WAVES CONTINUES TO MOVE ENE IN VERY FAST MID-UPPER
LEVEL FLOW. WARM FRONT ALONG I-80 CORRIDOR AT 06Z...STILL FORECAST
TO LIFT NORTH TO WIS STATE LINE BY LATE AFTERNOON. AS WESTERN US
TROF MOVES INTO ROCKIES AND FORMS CLOSED UPPER LOW...AND SURFACE
LOW MOVES TO NE KS TODAY...FORECAST AREA SHOULD BE WELL INTO WARM
SECTOR. RIDGING/WARMING ALOFT WILL PRODUCE A FAIRLY STRONG CAP AND
LIMIT POTENTIAL FOR CONVECTION. SO AFTER MORNING CLUSTER OF
THUNDERSTORMS MOVES OUT...SHOULD BE GENERALLY RAIN-FREE TODAY.
WILL JUST KEEP LOW END POPS GENERALLY NORTH OF I-88 FOR THIS
AFTERNOON. WITH PARTIAL SUNSHINE AND STRONG SOUTH FLOW...ATMOSPHERE
SHOULD MIX TO CLOSE TO 850 MB. THIS WOULD YIELD TEMPS IN UPPER 70S
TO NEAR 80. 850 WINDS FORECAST TO BE SW AT ABOUT 40 KTS. SO EXPECT
WINDY CONDITIONS TODAY WITH GUSTS TO 40 MPH IN THE AFTERNOON. THIS
WILL BE JUST SHY OF WIND ADVISORY CRITERIA. DEW POINTS POOLING
AROUND 60F THIS MORNING SOUTH OF WARM FRONT. EXPECT DAYTIME DEW
POINTS INTO THE LOWER 60S. SO IT WILL DEFINITELY FEEL SUMMER-LIKE
FOR ONE LAST DAY BEFORE THIS PROLONGED MILD SPELL COMES TO AN
END.

THIS EVENING...SURFACE LOW MOVES NORTHEAST ACROSS IA INTO FAR NRN
IL. EXPECT CONVECTION TO BREAK OUT AHEAD OF LOW AND TRAILING COLD
FRONT FROM SRN WIS TO NRN MO THIS EVENING. NAM FORECASTING CAPE OF
1500-2000 J/KG THIS EVENING WITH 0-6 KM BULK SHEAR OF 70 KTS. SO
HAIL AND DAMAGING WINDS WILL BE A THREAT AGAIN. WITH FORECAST AREA
IN WARM SECTOR AND CONVECTION MORE SURFACE BASED...SOME TORNADO
THREAT WILL EXIST AS WELL ESPECIALLY EARLY. BUT WITH TIME EXPECT
OVERALL CONVECTIVE TREND TO GO MORE TOWARD LINE SEGMENTS WITH
MAINLY WIND AND HAIL THREAT OVERNIGHT. STORMS MAY IMPACT NW AND
NCETRL IL THIS EVENING...THEN SPREAD ACROSS THE REST OF THE AREA
OVERNIGHT.

SOME DISCREPANCY BETWEEN MODELS WITH NAM TAKING LOW INTO IA AND
NW IL THIS EVENING WHILE GFS A LITTLE SLOWER AND FURTHER SOUTH.
WILL TREND TOWARDS NAM FOR TIMING OF FRONTAL PASSAGE WEDNESDAY
MORNING. EXPECT COLD FRONT TO MOVE THROUGH NORTHERN IL WED MORNING
WITH SHARP DROP IN TEMPS...ESPECIALLY ALONG LAKEFRONT. WILL
PRODUCE NON-DIURNAL HOURLY TEMP GRIDS TO REFLECT SHARPLY FALLING
TEMPS WEDNESDAY.

SHOWERS WILL DIMINISH WITH WEDNESDAY NIGHT AND THURSDAY WITH MUCH
LESS THREAT OF HEAVY RAIN THAN PREVIOUSLY EXPECTED.
HOWEVER...AFTER SEVERAL ROUNDS OF THUNDERSTORMS OVERNIGHT AND
AGAIN TONIGHT INTO WEDNESDAY...NORTHERN TIER OF IL COULD SEE RISES
IN AREA RIVERS BY THE END OF THE WEEK.

COULD FLIRT WITH FROST THURSDAY NIGHT...THOUGH THERE SHOULD BE
ENOUGH WIND TO PREVENT IT. LIGHTER WINDS EXPECTED FRIDAY NIGHT.
WILL HAVE TO WATCH THIS AS TREES MAY BE AHEAD OF SCHEDULE DUE TO
UNUSUAL WARM PERIOD LAST WEEK AND A HALF.

ALLSOPP

&&

.AVIATION...

06Z TAFS...PRIMARY FORECAST IS SHORT TERM CONVECTIVE TRENDS BUT
WINDS LATER TODAY AND CONVECTION AGAIN TONIGHT ALSO OF CONCERN.

LINE OF THUNDERSTORMS ACROSS NORTHWEST IL WILL MOVE EAST ACROSS
THE TERMINALS OVER THE NEXT FEW HRS. SEVERAL REPORTS OF STRONG
WIND GUSTS AND HAIL WITH THIS LINE AND WILL HIT A TEMPO HARD AS
THIS LINE PASSES. SHOULD BE A BIT OF A BREAK AFTER THIS LINE WITH
PERHAPS SOME SHOWERS OVERNIGHT AND THEN THE POTENTIAL FOR MORE
STORMS ALONG THE WI/IL BORDER LATER THIS MORNING.

WARM FRONT HAS PUSHED NORTH TO THE I-80 CORRIDOR AND WILL LIKELY
REMAIN NEARLY STATIONARY THRU THE NIGHT AS OUTFLOW FROM CONVECTION
PUSHES SOUTH...SLOWING ITS NORTHWARD PROGRESSION. WITH TIME...THE
WARM FRONT WILL REACH FAR NORTHERN IL BY TUESDAY AFTERNOON WITH
SOUTHERLY WINDS INCREASING DURING THE MORNING. GUSTS AS HIGH AS
35KTS SEEM REASONABLE ESPECIALLY SOUTH OF I-80 WHERE THE GRADIENT
WILL BE TIGHTER.

COLD FRONT WILL BEGIN PUSHING EAST ACROSS THE REGION TONIGHT WITH
ADDITIONAL THUNDERSTORMS DEVELOPING DURING THE MID/LATE EVENING.
WILL JUST ADD VCTS FOR NOW AND TAKE A CLOSER LOOK WITH THE 12Z
TAFS. CMS

&&

.MARINE...

343 AM...LOW PRESSURE OVER THE PLAINS WILL SLOWLY MOVE NORTHEAST
AND BEGIN TO WEAKEN AS IT REACHES SOUTHERN LAKE MICHIGAN WEDNESDAY
AFTERNOON OR WEDNESDAY EVENING. A WARM FRONT EXTENDING EAST FROM
THIS LOW WILL MOVE NORTH TO THE IL/WI STATE LINE THIS EVENING AND
ACROSS FAR SOUTHERN LAKE MICHIGAN. STRONG SOUTHWESTERLY WINDS OVER
LAND WILL AFFECT THE NEARSHORE WATERS LATER TODAY. AS THE LOW
APPROACHES...NORTHERLY WINDS WILL INCREASE ACROSS NORTHERN LAKE
MICHIGAN LATER TODAY AND TONIGHT. ONCE THE LOW PASSES...NORTHERLY
WINDS WILL LIKELY INCREASE TO 30 KTS WEDNESDAY NIGHT AND BEGIN TO
DIMINISH THURSDAY. A RIDGE OF HIGH PRESSURE IS EXPECTED TO MOVE
ACROSS THE WESTERN LAKES FRIDAY. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...LMZ743-LMZ744-LMZ745...9 AM TUESDAY TO
     4 AM WEDNESDAY.

     SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742...11 AM TUESDAY TO
     10 PM TUESDAY.

&&
Hazardous weather outlook, Apr 6, 3:58 AM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
458 AM CDT TUE APR 6 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
071000-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
458 AM CDT TUE APR 6 2010 /558 AM EDT TUE APR 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  NUMEROUS THUNDERSTORMS...SOME MAY PRODUCE
  HAIL TO GOLF BALL SIZE
  DAMAGING WINDS IN EXCESS OT 60 MPH
  ISOLATED TORNADO THREAT THIS EVENING

  AREAS AFFECTED AND TIMING:

  AN AREA OF THUNDERSTORMS WILL MOVE ACROSS NORTHERN ILLINOIS
  THROUGH MID MORNING...MAINLY NORTH OF I-88. SOME MAY BE SEVERE.

  MORE THUNDERSTORMS WILL DEVELOP OVER NORTHWEST AND WEST CENTRAL
  ILLINOIS THIS EVENING. THUNDERSTORMS WILL OVERSPREAD THE REST OF
  NORTHERN ILLINOIS OVERNIGHT.

  DISCUSSION:

  AN AREA OF THUNDERSTORMS...SOME POSSIBLY SEVERE WILL MOVE ALONG
  AND NORTH OF A WARM FRONT THROUGH MID MORNING.

  THE WARM FRONT WILL MOVE FROM THE I-80 CORRIDOR THIS
  MORNING...TO THE WISCONSIN STATE LINE BY LATE AFTERNOON. VERY
  STRONG SOUTH TO SOUTHWEST LOW LEVEL WINDS WILL PUSH VERY WARM
  AND HUMID AIR INTO THE REGION. AS A LOW PRESSURE AREA AND
  ATTENDING COLD FRONT APPROACHES THE MISSISSIPPI
  VALLEY...THUNDERSTORMS WILL DEVELOP THIS EVENING AND SPREAD EAST
  OVERNIGHT. THE STORMS WILL MAINLY AFFECT AREAS NORTHWEST OF A
  LINE FROM GARY TO PONTIAC. VERY WARM MOIST AIR...AND STRONG WIND
  SHEAR WILL SUPPORT DEVELOPMENT OF SCATTERED SEVERE THUNDERSTORMS
  WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.
  TORNADOES ARE POSSIBLE ESPECIALLY IN THE EVENING.

SOUTH WINDS WILL INCREASE TO 15 TO 25 MPH LATE THIS MORNING AND
THIS AFTERNOON...WITH GUSTS OF 35 TO 40 MPH AT TIMES...ESPECIALLY
SOUTH OF I-80.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE LIKELY WEDNESDAY. THERE IS A SLIGHT RISK OF
SEVERE STORMS...MAINLY SOUTHEAST OF A LINE FROM GARY TO PONTIAC.

RISES IN AREA RIVERS ARE EXPECTED WEDNESDAY THROUGH THE END OF THE
WEEK...ESPECIALLY OVER NORTHERN ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED OVER FAR NORTHERN ILLINOIS THIS MORNING AND
OVER MOST OF THE AREA OVERNIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-071000-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
458 AM CDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

STRONG SOUTH WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL
CRAFT MID MORNING THROUGH TONIGHT.

THUNDERSTORMS ARE LIKELY THIS MORNING AND AGAIN TONIGHT. SOME OF
THE STORMS MAY BE SEVERE WITH WIND GUSTS OVER 35 KNOTS AND GOLF
BALL SIZE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG NORTH WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS
CONDITIONS FOR SMALL CRAFT WEDNESDAY AND WEDNESDAY NIGHT.

THUNDERSTORMS ARE LIKELY WEDNESDAY...MAINLY IN THE MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-071000-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
458 AM CDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS
MAY BE SEVERE OVER CENTRAL AND SOUTHERN LAKE MICHIGAN WITH WIND
GUSTS OVER 35 KNOTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

ALLSOPP

In the hours before

Local storm report, Apr 6, 12:48 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
148 AM CDT TUE APR 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     CRYSTAL LAKE            42.23N 88.33W
04/06/2010                   MCHENRY            IL   LAW ENFORCEMENT

            *** 1 INJ *** WIDESPREAD DAMAGE REPORTED IN CRYSTAL
            LAKE...TREES DOWNED...TRAFFIC LIGHT POLES BLOWN
            DOWN...ENTIRE FIRE DEPT DISPATCHED HANDLING REPORTS OF
            DAMAGE.

&&

IZZI
Local storm report, Apr 6, 12:49 AM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
149 AM CDT TUE APR 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     HUNTLEY                 42.17N 88.42W
04/06/2010                   MCHENRY            IL   AMATEUR RADIO

            LARGE TREE DOWN NEAR REED ROAD AND ROUTE 47.

&&

NMARSILI
Local storm report, Apr 6, 12:50 AM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
150 AM CDT TUE APR 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     4 N MARENGO             42.31N 88.60W
04/06/2010                   MCHENRY            IL   EMERGENCY MNGR

            SHERIFF DEPUTY CURRENTLY RESPONDING TO REPORT OF BARN
            LEVELED

&&

IZZI
Local storm report, Apr 6, 1:14 AM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
214 AM CDT TUE APR 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             5 N STILLMAN VALLEY     42.18N 89.18W
04/05/2010  M0.75 INCH       OGLE               IL   TRAINED SPOTTER

0845 PM     HAIL             MORTON GROVE            42.04N 87.79W
04/05/2010  E0.25 INCH       COOK               IL   TRAINED SPOTTER

0845 PM     HAIL             BATAVIA                 41.85N 88.30W
04/05/2010  E0.50 INCH       KANE               IL   PUBLIC

0903 PM     TSTM WND DMG     POLO                    41.98N 89.58W
04/05/2010                   OGLE               IL   LAW ENFORCEMENT

            TREES DOWN JUST WEST OF POLO.

0910 PM     HAIL             FORRESTON               42.13N 89.58W
04/05/2010  E0.75 INCH       OGLE               IL   LAW ENFORCEMENT

0910 PM     HAIL             MOUNT MORRIS            42.05N 89.43W
04/05/2010  E1.00 INCH       OGLE               IL   LAW ENFORCEMENT

0915 PM     TSTM WND DMG     OREGON                  42.01N 89.34W
04/05/2010                   OGLE               IL   BROADCAST MEDIA

            WREX-TV RECEIVING REPORTS OF OREGON LOOKING LIKE A WAR
            ZONE WITH EXTENSIVE WIND DAMAGE.

0915 PM     TSTM WND DMG     OREGON                  42.01N 89.34W
04/05/2010                   OGLE               IL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN. A TREE FELL ON A HOUSE.

0928 PM     TSTM WND DMG     ROCHELLE                41.92N 89.06W
04/05/2010                   OGLE               IL   LAW ENFORCEMENT

            SEMIS BLOWN OVER NEAR I-39 AND I-88.

0935 PM     HAIL             ROCKFORD                42.27N 89.06W
04/05/2010  E0.75 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            REPORTED ON SOUTH SIDE OF ROCKFORD.

0945 PM     TSTM WND DMG     DE KALB                 41.93N 88.75W
04/05/2010                   DEKALB             IL   TRAINED SPOTTER

            TREES DOWN ON BARBER GREENE ROAD EAST OF AIRPORT ROAD.

0945 PM     TSTM WND DMG     GENOA                   42.10N 88.69W
04/05/2010                   DEKALB             IL   TRAINED SPOTTER

            TREES DOWN WEST SIDE OF TOWN ON IL-72.

0945 PM     TSTM WND DMG     GENOA                   42.10N 88.69W
04/05/2010                   DEKALB             IL   TRAINED SPOTTER

            POWER LINES DOWN IN GENOA.

0950 PM     HAIL             DE KALB                 41.93N 88.75W
04/05/2010  M0.88 INCH       DE KALB            IL   TRAINED SPOTTER

0950 PM     TSTM WND DMG     DE KALB                 41.93N 88.75W
04/05/2010                   DE KALB            IL   LAW ENFORCEMENT

            STOP SIGN BLOWN DOWN.

0952 PM     TSTM WND DMG     GENOA                   42.10N 88.69W
04/05/2010                   DE KALB            IL   LAW ENFORCEMENT

            WIRES DOWN AND A TREE DOWN ON A ROAD.

1010 PM     TSTM WND GST     4 S HUNTLEY             42.11N 88.42W
04/05/2010  E42.00 MPH       KANE               IL   AMATEUR RADIO

            ROUTE 47 AND INTERSTATE 90 AND PEA SIZE HAIL

1012 PM     HAIL             1 W ELGIN               42.04N 88.31W
04/05/2010  E0.50 INCH       KANE               IL   TRAINED SPOTTER

1013 PM     HAIL             SOUTH ELGIN             42.00N 88.30W
04/05/2010  M1.00 INCH       KANE               IL   TRAINED SPOTTER

            SPRING AND WEDGEWOOD ST.

1017 PM     HAIL             ELGIN                   42.04N 88.29W
04/05/2010  M0.75 INCH       KANE               IL   EMERGENCY MNGR

            I-90 AND RANDALL ROAD IN ELGIN. ALSO AT ROUTE 72 IN
            HAMPSHIRE.

1020 PM     HAIL             ELGIN                   42.04N 88.29W
04/05/2010  M0.88 INCH       KANE               IL   TRAINED SPOTTER

            1 MILE ENE OF WEST HIGHLAND ACRES.

1020 PM     HAIL             ELGIN                   42.04N 88.29W
04/05/2010  E1.00 INCH       KANE               IL   EMERGENCY MNGR

1023 PM     HAIL             SLEEPY HOLLOW           42.09N 88.31W
04/05/2010  E0.50 INCH       KANE               IL   TRAINED SPOTTER

1027 PM     HAIL             ISLAND LAKE             42.28N 88.20W
04/05/2010  M1.00 INCH       MCHENRY            IL   TRAINED SPOTTER

            DARTMOUTH DR AND NEWPORT DR.

1027 PM     TSTM WND GST     ISLAND LAKE             42.28N 88.20W
04/05/2010  E60.00 MPH       MCHENRY            IL   TRAINED SPOTTER

1030 PM     HAIL             HOFFMAN ESTATES         42.06N 88.14W
04/05/2010  M0.88 INCH       COOK               IL   TRAINED SPOTTER

            COCORAHS REPORT

1030 PM     HAIL             HANOVER PARK            41.98N 88.14W
04/05/2010  M0.75 INCH       DUPAGE             IL   TRAINED SPOTTER

1030 PM     HAIL             STREAMWOOD              42.02N 88.17W
04/05/2010  E1.00 INCH       COOK               IL   TRAINED SPOTTER

1032 PM     HAIL             STREAMWOOD              42.02N 88.17W
04/05/2010  M1.50 INCH       COOK               IL   TRAINED SPOTTER

1035 PM     HAIL             HOFFMAN ESTATES         42.06N 88.14W
04/05/2010  E0.50 INCH       COOK               IL   TRAINED SPOTTER

1036 PM     HAIL             ROLLING MEADOWS         42.08N 88.03W
04/05/2010  E1.00 INCH       COOK               IL   PUBLIC

1036 PM     HAIL             ITASCA                  41.98N 88.02W
04/05/2010  M1.00 INCH       DUPAGE             IL   TRAINED SPOTTER

1038 PM     HAIL             ARLINGTON HEIGHTS       42.09N 87.98W
04/05/2010  M0.88 INCH       COOK               IL   TRAINED SPOTTER

1040 PM     TSTM WND DMG     BENSENVILLE             41.96N 87.94W
04/05/2010                   DUPAGE             IL   TRAINED SPOTTER

            30 FOOT TALL TREE UPROOTED

1041 PM     HAIL             STREAMWOOD              42.02N 88.17W
04/05/2010  M1.00 INCH       COOK               IL   TRAINED SPOTTER

1047 PM     TSTM WND GST     OHARE AIRPORT           41.98N 87.90W
04/05/2010  E68.00 MPH       COOK               IL   ASOS

1048 PM     HAIL             SCHAUMBURG              42.03N 88.08W
04/05/2010  E0.88 INCH       COOK               IL   TRAINED SPOTTER

1049 PM     HAIL             MORTON GROVE            42.04N 87.79W
04/05/2010  E1.00 INCH       COOK               IL   EMERGENCY MNGR

1050 PM     HAIL             NILES                   42.03N 87.81W
04/05/2010  M1.75 INCH       COOK               IL   PUBLIC

1050 PM     HAIL             EVANSTON                42.05N 87.69W
04/05/2010  E0.88 INCH       COOK               IL   TRAINED SPOTTER

1050 PM     HAIL             PARK FOREST             41.48N 87.69W
04/05/2010  E1.25 INCH       COOK               IL   TRAINED SPOTTER

1052 PM     HAIL             DES PLAINES             42.03N 87.90W
04/05/2010  M2.75 INCH       COOK               IL   PUBLIC

            BASEBALL SIZE HAIL BROKE WINDOWS OUT OF HOMES.

1052 PM     HAIL             DES PLAINES             42.03N 87.90W
04/05/2010  M2.50 INCH       COOK               IL   TRAINED SPOTTER

            WOLF ROAD AND GOLF ROAD.

1053 PM     HAIL             5 NW CHICAGO            41.93N 87.70W
04/05/2010  M0.75 INCH       COOK               IL   AMATEUR RADIO

            NW HIGHWAY AND HARLEM AVE

1055 PM     HAIL             SKOKIE                  42.04N 87.74W
04/05/2010  M1.50 INCH       COOK               IL   TRAINED SPOTTER

1055 PM     HAIL             NILES                   42.03N 87.81W
04/05/2010  M1.00 INCH       COOK               IL   AMATEUR RADIO

1059 PM     HAIL             EVANSTON                42.05N 87.69W
04/05/2010  M1.00 INCH       COOK               IL   BROADCAST MEDIA

1101 PM     HAIL             EVANSTON                42.05N 87.69W
04/05/2010  M1.00 INCH       COOK               IL   TRAINED SPOTTER

            HAIL LASTED 5 MINUTES

1110 PM     TSTM WND GST     4 NE CHICAGO            41.92N 87.57W
04/05/2010  M68.00 MPH       LMZ741             IL   C-MAN STATION

1128 PM     HAIL             1 S MOUNT MORRIS        42.03N 89.43W
04/05/2010  M0.88 INCH       OGLE               IL   TRAINED SPOTTER

1230 AM     TSTM WND DMG     1 E ROCKFORD            42.27N 89.04W
04/06/2010                   WINNEBAGO          IL   LAW ENFORCEMENT

            ROCKFORD PD GETTING REPORTS OF TREES DOWNED ON EAST SIDE
            OF CITY...TIME ESTIMATED BASED ON RADAR.

1235 AM     HAIL             OREGON                  42.01N 89.34W
04/06/2010  E0.75 INCH       OGLE               IL   LAW ENFORCEMENT

1235 AM     TSTM WND DMG     2 NE ROCKFORD           42.29N 89.04W
04/06/2010                   WINNEBAGO          IL   BROADCAST MEDIA

            TREES SNAPPED ON NE SIDE OF TOWN REPORTED BY OFF DUTY
            WREX METEOROLOGIST

1259 AM     TSTM WND DMG     MARENGO                 42.25N 88.60W
04/06/2010                   MCHENRY            IL   LAW ENFORCEMENT

            PRELIM REPORTS OF DAMAGE IN TOWN WITH NUMEROUS TREES DOWN
            AND STRUCTURAL DAMAGE TO A BUILDING. POLICE BEING
            DISPATCHED TO LOOK INTO THE DAMAGE.

0100 AM     TSTM WND DMG     4 N MARENGO             42.31N 88.60W
04/06/2010                   MCHENRY            IL   EMERGENCY MNGR

            SHERIFF DEPUTY CURRENTLY RESPONDING TO REPORT OF BARN
            LEVELED

0115 AM     TSTM WND DMG     CRYSTAL LAKE            42.23N 88.33W
04/06/2010                   MCHENRY            IL   LAW ENFORCEMENT

            *** 1 INJ *** WIDESPREAD DAMAGE REPORTED IN CRYSTAL
            LAKE...TREES DOWNED...TRAFFIC LIGHT POLES BLOWN
            DOWN...ENTIRE FIRE DEPT DISPATCHED HANDLING REPORTS OF
            DAMAGE.

0115 AM     TSTM WND DMG     HUNTLEY                 42.17N 88.42W
04/06/2010                   MCHENRY            IL   AMATEUR RADIO

            LARGE TREE DOWN NEAR REED ROAD AND ROUTE 47.

0117 AM     TSTM WND GST     4 S HUNTLEY             42.11N 88.42W
04/06/2010  M49.00 MPH       KANE               IL   TRAINED SPOTTER

0121 AM     TSTM WND GST     HUNTLEY                 42.17N 88.42W
04/06/2010  M59.00 MPH       MCHENRY            IL   AMATEUR RADIO

&&

NMARSILI
Local storm report, Apr 6, 1:59 AM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
259 AM CDT TUE APR 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 AM     TSTM WND DMG     1 SE BENSENVILLE        41.95N 87.93W
04/05/2010                   DUPAGE             IL   NEWSPAPER

            ROOF BLOWN OFF TWO INDUSTRIAL BUILDINGS NEAR COUNTY LINE
            ROAD AND THIRD AVENUE. FROM CHICAGO SUN TIMES NEWSPAPER.

&&

RATZER
Local storm report, Apr 6, 3:43 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
443 AM CDT TUE APR 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     TSTM WND DMG     1 SE BENSENVILLE        41.95N 87.93W
04/05/2010                   DUPAGE             IL   NEWSPAPER

            ROOF BLOWN OFF TWO INDUSTRIAL BUILDINGS NEAR COUNTY LINE
            ROAD AND THIRD AVENUE. FROM CHICAGO SUN TIMES NEWSPAPER.

&&

RATZER

The radar

The Chicago radar (KLOT), 34 km away, was scanning. The volume nearest the first event began at 11:22 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 lightning. Local standard time, as filed.

Hail, Kane

When
April 6, 5:24 AM CST to 5:25 AM CST
Where
Kane County, Batavia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.850, -88.320

Hail, Winnebago

When
April 6, 5:30 AM CST to 5:31 AM CST
Where
Winnebago County, Rockford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.270, -89.080

Hail, Winnebago

When
April 6, 5:30 AM CST to 5:31 AM CST
Where
Winnebago County, 2.24 mi ESE of East Rockford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.238, -89.029

Quarter size hail was reported near Alpine Road and Harrison Avenue.

Hail, Winnebago

When
April 6, 5:40 AM CST to 5:41 AM CST
Where
Winnebago County, Cherry Vly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.230, -88.950

Hail, Kane

When
April 6, 6:23 AM CST to 6:25 AM CST
Where
Kane County, Geneva
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.880, -88.300

Hail, Kane

When
April 6, 6:25 AM CST to 6:28 AM CST
Where
Kane County, Batavia
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.850, -88.320

Hail, Kane

When
April 6, 6:25 AM CST to 6:28 AM CST
Where
Kane County, 2.87 mi ESE of Kaneville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.818, -88.466

Golf ball size hail was reported near Interstate 88 and Route 47.

Lightning, Kane

When
April 6, 6:30 AM CST
Where
Kane County, 1.5 mi SSE of Fox River Estates
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.949, -88.292

Lightning struck a home on Fox Glen Drive and started a fire in the attic.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224267, 224269, 224276, 224270, 227643, 224273, 224275, 227703.